Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 23, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 17, 2017, 8:10 PM MDT for Navajo County, Arizona. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2017, 8:10 PM MDT (02:10 UTC)
- Expired
- Jul 17, 2017, 10:15 PM MDT
- In force
- 2 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 126 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 10:00 PM MDT | FLASH FLOOD | 4 S Teesto, AZ | COCORAHS REPORT OF FLASH FLOODING NEARBY. TIME IS APPROXIMATE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 110 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1980 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
768
WGUS55 KFGZ 180210
FFWFGZ
AZC017-180415-
/O.NEW.KFGZ.FF.W.0023.170718T0210Z-170718T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
710 PM MST MON JUL 17 2017
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Navajo County in north central Arizona...
* Until 915 PM MST
* At 710 PM MST, National Weather Service Doppler radar indicated
heavy rain still falling in the Dilkon area. Radar estimates 2 to
2.5 inches of rain in the area. Area creeks and washes are likely
experiencing flash flooding.
* Some locations that will experience flooding include...
Dilkon, Castle Butte, Tees Toh, Cedar Springs, Seba Dalkai and
Indian Wells.
This includes the following streams and drainages...Tees Toh Wash...
Fern Feather Wash...Pueblo Colorado Wash...Cottonwood Wash...
Bidahochi Wash...Coyote Wash...Ha-whi-yalin Wash and Humpy Wash.
This includes State Route 87 between mile markers 364 and 386.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3552 11010 3533 11002 3519 11009 3520 11048
3541 11057 3551 11047 3562 11032
$$1 follow-up statement
646
WGUS75 KFGZ 180409
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
909 PM MST MON JUL 17 2017
AZC017-180416-
/O.EXP.KFGZ.FF.W.0023.000000T0000Z-170718T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Navajo-
909 PM MST MON JUL 17 2017
...THE FLASH FLOOD WARNING FOR NAVAJO COUNTY WILL EXPIRE AT 915 PM
MST...
Light rain continues to fall in the Dilkon area, but no reports of
flash flooding have been received and the Flash Flood Warning will
be allowed to expire. Water levels in any flooded creeks and washes
will continue to recede this evening. Please continue to heed any
remaining road closures.
LAT...LON 3552 11010 3533 11002 3519 11009 3520 11048
3541 11057 3551 11047 3562 11032
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 4:10 PM MDT, 4 hours earlier.
Area forecast discussion, Jul 17, 4:10 PM MDT, 4 hours before
Area Forecast Discussion National Weather Service Flagstaff AZ 310 PM MST Mon Jul 17 2017 .SYNOPSIS...Expect scattered to numerous showers and thunderstorms across northern Arizona through midweek. Heavy rainfall rates from the stronger storms will be capable of producing flash flooding across central Arizona where a Flash Flood Watch is in effect through this evening. The threat for heavy rainfall and flash flooding will continue through midweek. && .DISCUSSION...High pressure in the mid levels remains centered over far northern Arizona and the four corners today. The deepest moisture and subsequent instability stretch across Coconino, Yavapai and Gila Counties, eastward to the White Mountains, as evidenced by convective development this afternoon. Easterly steering flow around the high pressure will move storms from east to west through the evening. The greatest flash flood potential remains along the Mogollon Rim, White Mountains, south through Yavapai and Gila Counties where deep moisture and moderate instability will lead to efficient rain producing storms. 1 to 2 inch per hour rates are likely in the stronger storm cells or clusters. These are also the areas that have received the most persistent rainfall as of late. The best potential for severe storms is across western Yavapai and Coconino Counties where the greatest instability resides. A few storms here could produce large hail and damaging wind. Large scale high pressure slowly moves east through the middle of the week, gradually shifting our steering flow from easterly to southerly. This will also act to shift deep moisture further north across the entire state. The threat for heavy rain and flash flooding will continue and spread northward through midweek. Without any real feature of note to provide lift, daily convective trends will depend heavily on daytime instability from surface heating. Additional flash flood watches may be needed over the next couple of days. A brief push of mid level dry air moves in from the east on Thursday bringing a downturn in showers and storms. The downturn looks short lived with potential for an easterly wave to bring additional moisture by next weekend. && .AVIATION...For the 00Z package...Scattered to numerous SHRA/TSRA will continue over much of northern Arizona...with the strongest storms through this evening south and west of a line from KCMR-KPAN with local IFR conditions in +RA, and large hail. Expect scattered storms elsewhere. Aft 04z Tues, convective activity decreasing but not ending. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Active monsoon conditions will continue with scattered to numerous showers and storms each day. The threat for heavy rain will spread north across all of Arizona through midweek. Expect near average temperatures. Thursday through Saturday...A brief downturn in storms is possible Thursday afternoon, with otherwise typical monsoon conditions expected to continue. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch until 10 PM MST this evening FOR AZZ008-015>018-037-038. && PUBLIC...MCT AVIATION...BAK For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Jul 17, 4:26 AM MDT, 15 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Flagstaff AZ 326 AM MST Mon Jul 17 2017 AZZ008-015>018-037-038-180400- Yavapai County Mountains-Western Mogollon Rim- Eastern Mogollon Rim-White Mountains-Northern Gila County- Yavapai County Valleys and Basins-Oak Creek and Sycamore Canyons- 326 AM MST Mon Jul 17 2017 This hazardous weather outlook is for the The White Mountains and Mogollon Rim southwest into Northern Gila and Yavapai Counties in Northern Arizona. .DAY ONE...Today and Tonight A flash flood watch remains in effect through 10 pm tonight. Thunderstorms will develop this afternoon and evening across the higher terrain of the Mogollon Rim before moving to the lower elevations of Yavapai and Northern Gila Counties. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Activity will spread further northward with each day for better coverage north of the Mogollon Rim by the mid-week. Models suggest a slight drying trend could be possible by later next week depending on the movement of the high pressure but it is still early to settle on that outcome. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. AZZ004>007-009>014-039-040-180400- Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward- Chinle Valley-Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- 326 AM MST Mon Jul 17 2017 This Hazardous Weather Outlook is for portions of north central Arizona and northeast Arizona north of the Mogollon Rim. .DAY ONE...Today and Tonight Scattered showers and thunderstorms will develop off the higher terrain this afternoon and evening before moving across the surrounding area. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Activity will spread further northward with each day for better coverage north of the Mogollon Rim by the mid-week. Models suggest a slight drying trend could be possible by later next week depending on the movement of the high pressure but it is still early to settle on that outcome. .SPOTTER INFORMATION STATEMENT... Spotter activation is no anticipated at this time.
In the hours before
Special weather statement, Jul 17, 3:20 PM MDT, 4 hours 50 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 220 PM MST MON JUL 17 2017 AZZ008-037-172200- Yavapai County Valleys and Basins-Yavapai County Mountains- 220 PM MST MON JUL 17 2017 ...THUNDERSTORMS WITH HAIL AND VERY HEAVY RAIN MOVING THROUGH PRESCOTT AND PRESCOTT VALLEY THROUGH 3 PM... At 218 PM MST, Doppler radar was tracking strong thunderstorms along a line extending from near Prescott Valley to Oak Knoll Village. Movement was northwest at 5 mph. Half inch hail and winds in excess of 30 mph will be possible with these storms. Locations impacted include... Prescott Valley, Prescott, Groom Creek Subdivision, Prescott Airport, Williamson Valley, Prescott Gateway Mall, Iron Springs, Yavapai Campground, Downtown Prescott, Ponderosa Park, Indian Hill West Prescott, Oak Knoll Village, White Spar Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3477 11250 3453 11265 3440 11243 3462 11231 TIME...MOT...LOC 2118Z 145DEG 5KT 3461 11240 3451 11245 JJ
Special weather statement, Jul 17, 3:52 PM MDT, 4 hours 18 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 252 PM MST MON JUL 17 2017 AZZ016-018-172230- Northern Gila County-Eastern Mogollon Rim- 252 PM MST MON JUL 17 2017 ...STRONG THUNDERSTORMS MOVING WEST ALONG THE HIGHWAY 260 CORRIDOR BETWEEN KOHLS RANCH AND FOREST LAKES... At 248 PM MST, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles northwest of Forest Lakes to 6 miles east of Haigler Creek. Movement was west at 15 mph. Nickel size hail and winds in excess of 30 mph will be possible with these storms. Locations impacted include... Forest Lakes, Haigler Creek, Christopher Creek, Kohls Ranch, Hunter Creek, Bear Flat, Upper Tonto Creek Campground, Rim Campground, Lake Campground, Crook Campground, Forest Road 171 Campground, Haigler Canyon Campground, Knoll Lake Campground, Spillway Campground, Airplane Flat Campground, Canyon Point Campground, Sharp Creek Campground and Mogollon Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3447 11110 3419 11112 3417 11081 3447 11079 TIME...MOT...LOC 2148Z 090DEG 11KT 3443 11085 3421 11086 JJ
Local storm report, Jul 17, 7:48 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
648 PM MST MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM FLASH FLOOD 1 S PAULDEN 34.87N 112.47W
07/17/2017 YAVAPAI AZ COUNTY OFFICIAL
BIG CHINO WASH ROSE 3 FEET IN A SHORT TIME
AT HIGHWAY 89.
&&
JJThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 6:09 PM MDT | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 17, 6:37 PM MDT | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 17, 6:56 PM MDT | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 17, 7:28 PM MDT | Areal Flood Advisory | FGZ | Navajo | 2 hr |
| Jul 18, 4:32 AM MDT | Flash Flood Watch | FGZ | Apache, Coconino, Gila, Navajo, Yavapai | 40 hr |
| Jul 18, 1:06 PM MDT | Special Weather Statement | FGZ | Yavapai | 24 min |
| Jul 18, 1:44 PM MDT | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 31 min |
| Jul 18, 2:04 PM MDT | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Jul 18, 2:19 PM MDT | Flash Flood Warning | FGZ | Coconino, Navajo | 3 hr |
| Jul 18, 3:17 PM MDT | Severe Thunderstorm Warning | FGZ | Coconino, Gila | 28 min |
| Jul 18, 3:21 PM MDT | Areal Flood Advisory | FGZ | Coconino | 114 min |
| Jul 18, 3:33 PM MDT | Severe Thunderstorm Warning | FGZ | Yavapai | 27 min |
| Jul 18, 3:58 PM MDT | Flash Flood Warning | FGZ | Coconino, Gila, Navajo | 3 hr |
| Jul 18, 3:58 PM MDT | Severe Thunderstorm Warning | FGZ | Yavapai | 15 min |
| Jul 18, 4:05 PM MDT | Severe Thunderstorm Warning | FGZ | Coconino | 3 min |
| Jul 18, 4:13 PM MDT | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 18, 4:21 PM MDT | Severe Thunderstorm Warning | FGZ | Navajo | 15 min |
| Jul 18, 4:37 PM MDT | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 18, 5:24 PM MDT | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 18, 5:24 PM MDT | Flash Flood Warning | FGZ | Coconino | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.